Oct 102012
 

Dr Oz : Can Pain Relievers Cause Hearing Loss?

Hearing Loss, Pain Relievers, Ibuprofen, Acetaminophen

Hearing Loss From Ibuprofen and Acetaminophen

If you were to look in the medicine cabinets of homes all across America you would likely find Ibuprofen or Acetaminophen in the majority of bathrooms.  But is there something that we should be concerned about concerning pain relievers?  Can pain relievers like Acetaminophen and Ibuprofen cause permanent hearing damage? So is aspirin safe? See what Dr. Oz says about aspirin and hearing damage.

Dr. Oz said that 36 million Americans take pain relievers every day from ailments such as headaches, PMS, back pain, joint pain, and much more.  There is a new 14 year old study that has concluded that these pain relievers that so many of us take could be putting our hearing at risk.  In fact the study found that Acetaminophen and Ibuprofen caused a 21 percent increased risk of hearing loss..  Hmmm, did I “hear” that correctly.. 21 percent increased risk?

14 Year Test Study

The study that was shared on today’s Dr. Oz show concluded that when used regularly Acetaminophen and Ibuprofen can cause hearing loss..  The study focused on women who used these types of pain relievers four to five times per week.  The women who took pain relievers this often their increased risk was 21 percent.  For women who only took these pain relievers 2 or 3 times per week had a 12% increase of hearing loss.

How Can Ibuprofen and Acetaminophen Cause Hearing Damage?

Dr. Oz said that the study doesn’t indicate that the pain relieving medications cause deafness, only hearing loss. He invited experts in the medical field to discuss this topic.
Dr. Sharon Curhan said that they have previously discovered that theyse types of analgesics can be damaging to the kidneys and many meds that are toxic to the kidneys are also bad for the ears.

Dr. Oz did a video animation that showed the cochlea that resides in the inner ear.  He explained that the cochlea sends sound to the brain.  There are molecules that surround the cochlea for protection.  Taking these types of medications removes the molecules surrounding the cochlea.  This leaves the ears vulnerable to loud noises.. Over time this can cause hearing loss.

Dr Oz : Symptoms For Hearing Loss

  • Loss of clarity
  • Difficulty with group conversations or crowds
  • Turning up the TV volume
  • Ears ringing
  • Trouble listening on the phone
  • Trouble hearing someone in the next room

Hearing Test

So how do you know if you have suffered hearing damage?  Dr. Oz said that you would need to take a cochlea test to determine if you have suffered hearing loss in the inner ear.

You should get a hearing test every couple of years and there are precautions that you can take to help prevent hearing loss.  If you have symptoms of hearing loss you should see your doctor.

  • Plug your ears with your fingers in a loud environment
  • Wear ear plugs when you are around loud noise

Use your fingers to plug your ears in a loud environment and wear earplugs when you know you’ll be in a loud environment for work or entertainment.

Post Your Thoughts In The Dr. Oz Fan Forum

So What are your thoughts about this?  Will you stop taking Ibuprofen or Acetaminophen after viewing today’s Dr. Oz show?  Stop over and voice your opinion in the Dr. Oz Forum to discuss this issue and related topics.

Disclaimer: The information contained in this website is provided for informational purposes only, and is not intended to convey medical advice or to substitute for advice from your own physician.